Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 2, 1997, 2:41 PM EDT for Brooks County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 2:41 PM EDT (18:41 UTC)
- Expired
- Jun 2, 1997, 3:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Brooks County, GA
The radar
The Moody AFB radar (KVAX), 55 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:20 PM EDT | Hail 0.75 | Quitman, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 021842 RRA SVRTLH GAC027-021930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 241 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL GEORGIA ...BROOKS COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO SOUTHERN BROOKS COUNTY OF GEORGIA. THIS STORM WILL MOVE TOWARDS THE TOWN OF QUITMAN AS THE STORM MOVES TO THE NORTHEAST AT 20 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS nLIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:01 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 2, 10:01 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EDT MON JUN 2 1997 LATEST SFC ANALYSIS SHOWS TROF AXIS ASSOC WITH CLOSED LOW...CRNTLY ACRS WRN TN/SE AR AND NRN LA. MDLS PROG THIS BNDRY TO MAKE ITS WAY INTO FCST AREA LATE THIS EVENING. ATTM MDLS ALSO INDICATE A FAIRLY PRONOUNCED DEWPOINT GRADIENT ASSOC WITH THIS FEATURE. I WOULD EXPECT TO SEE SCT SHWRS DVLP AHEAD OF THE TROF AXIS AS IT SWINGS THRU THE AREA THIS EVENING. CRNT ZONES LOOK GOOD FOR TDY...BUT WOULD FEEL A LTL BETTER WITH POPS IN THE 30 PCNT CATEGRY FOR TONIGHT. HOWEVER...IF YOU DON'T AGREE...MAYBE AT LEAST CHANGE THE WORDING TO REFLECT THE CHANCE/SLGT CHANCE OF SHWRS THRU ENTIRE EVENING HRS. JUST A SUGGESTION. MODIFIED SNDNG FOR TLH THIS MRNG SHOWS A CAPE OF ABOUT 1800 J/KG WITH AN LI OF -6 (500 MB TEMP THIS MRNG WAS -15). AS A RESULT STORMS THAT DO DVLP TDY WITH C-BRZ MAY BE ON THE STRONG SIDE...EVEN THO SLGT RISK AREA IS TO OUR EAST.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:18 PM EDT | Severe Thunderstorm Warning | TAE | Thomas | 42 min |
| Jun 2, 4:54 PM EDT | Severe Thunderstorm Warning | TAE | Brooks | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.